KnittingHelp.com Forum

KnittingHelp.com Forum (http://www.knittinghelp.com/forum/index.php)
-   The Lounge (http://www.knittinghelp.com/forum/forumdisplay.php?f=30)
-   -   anyone take long term Tylenol? (http://www.knittinghelp.com/forum/showthread.php?t=112006)

Woodi 02-01-2013 09:28 AM

anyone take long term Tylenol?
 
ok, personal question: I've been taking 4, extra-strength Tylenol (500mg) per day since my heart surgery. It keeps the pain from the incisions (plus all the body-rearranging that was done) to a minimum. I also take one 12-hour naproxen (Aleve) at night.

The surgery was on Jan. 3rd. I'm beginning to wonder if I should taper off the Tylenol. Don't want to wreck my kidneys or liver.

Antares 02-01-2013 09:38 AM

I would consult your doctor (or a nurse in that office) before you start fiddling with your medication because sometimes it's not just prescribed for pain relief but to also thin your blood (and prevent blood clots) or for some other reason. So definitely ask the experts before you bail out on the regimen--at least that's my two cents worth!

GrumpyGramma 02-01-2013 01:49 PM

Yeah, what she said. Check with the dr.

Jan in CA 02-01-2013 02:20 PM

It's probably a good idea to check, but unlike ibuprofen I've never heard of Tylenol use for anything other than pain.

Since it can damage the liver it probably is a good idea to lower the dose, but make sure there wasn't another reason for its use besides pain.

Becky Morgan 02-01-2013 02:57 PM

The Tylenol wouldn't be used for blood clotting, so I'd call the doctor and ask about it. Some other meds are safer to use long-term (and Aleve is one) but you want to make sure they aren't affected by anything else you need to take.

Woodi 02-02-2013 08:45 AM

Thanks for your answers, all. I realize that I should consult, but I have a doc who is very, very difficult to talk to. He doesn't answer questions but tends to just pat me on the hand, say "there, there...".
I don't feel comfortable asking him anything anymore. Once he even came at me with: "why are you concerned about this (side effects of drugs he recommended).....do you have any medical training?"

I tried to answer: "well no, but I know my body well...." and he dismissed me, as if I were invisible. I would love a new doctor, but in Canada, with govt health care, it's almost impossible to switch once you have one.

Jan in CA 02-02-2013 12:19 PM

That's ridiculous! You should have a doc you're comfortable with! Is there a call in nurse who answers questions? If not you need to really advocate for yourself. He won't like it, but it's your body!

Anyway..if the meds were given to you for pain you're probably safe to cut down at least a little and see how it goes..

GrumpyGramma 02-02-2013 01:36 PM

Can you talk to a pharmacist? A pharmacist might know more than the doc does.

jinxnit55 02-02-2013 09:05 PM

I'm new here (as of about 1 hour ago), and I am a physician. I'm an internist at a VA hospital here in the states. As a rule, we don't want anybody to take more than 3-4 grams of tylenol a day
(that would be 3,000 to 4,000 mg). You are only taking 2 grams (2,000 mg) so you should be fine. Tylenol is strictly for pain and nothing else. The only thing is, you should never mix tylenol with alcohol, because that can cause some liver damage. The aleve is a great drug for pain, also, but it can harm the kidneys in situations where people take large amounts daily for extended periods of time (your dose is fine).

I'm sorry you can't talk with your doctor; he sounds like one of those patronizing old school types. Try to get a lady doc, my patients (mostly gruff older male vets) tell me they like lady doctors better, because generally, they will talk more. Hope this helps!

Woodi 02-05-2013 12:18 PM

Hello Wanda, so nice of you to come in here. It's wonderful to know that there's a physician on board here (even if you would rather mostly talk about knitting...) :muah:
Thanks for the kindly words. I will talk to a pharmacist today.


All times are GMT -4. The time now is 09:33 PM.


copyright knittinghelp.com